Rheumatoid Arthritis - When Do I Call the Doctor? (cont.)
Rash: Rashes can occur for many reasons in anybody. However, in people with rheumatoid arthritis, the medications or, rarely, the disease can cause rashes. Medications that commonly cause rashes as side effects include gold (Solganal, Myochrysine), methotrexate (Rheumatrex, Trexall), leflunomide (Arava), and hydroxychloroquine (Plaquenil). A rare, and serious, complication of rheumatoid arthritis is inflammation of blood vessels (vasculitis), which can cause rash that most commonly appears in the finger tips, toes, or legs.
Eye redness: Redness of the eyes can represent an infection of the eyes, which is more common in people with rheumatoid arthritis because of dryness of the eyes (Sjögren's syndrome). Redness can also result from blood vessel inflammation (vasculitis), especially when pain is present.
Vision loss of red/green color distinction: A rare complication of the commonly used rheumatoid arthritis drug hydroxychloroquine (Plaquenil) is injury to the retina (the light-sensing portion of the back of the eye). The earliest sign of retinal changes from hydroxychloroquine is a decreased ability to distinguish between red and green colors. This occurs because the vision area of the retina that is first affected by the drug normally detects these colors. People who are taking hydroxychloroquine who lose red/green color distinction should stop the drug and contact their doctor.
Nausea: Nausea is a common problem in patients with rheumatoid arthritis, usually because of the medications that are required to keep the joint inflammation minimized. Medications frequently used to treat rheumatoid arthritis that can cause nausea include nonsteroidal anti-inflammatory drugs (NSAIDs such as ibuprofen [Advil], naproxen [Aleve], and many others), prednisone and prednisolone, azathioprine (Imuran), and methotrexate (Rheumatrex, Trexall). Nausea is usually not serious, but it is always annoying. Depending on the particular situation, the doctor may have the options of stopping the drug, lowering the dose, and/or adding a medication to treat the nausea.
Vomiting: Vomiting can be caused by the same drugs that cause nausea. Obviously, it is also possible to have a new underlying condition that could cause vomiting. It is most important to notify the doctor about this symptom, not only because of what it could represent, but also because it can lead to dehydration. Dehydration is never good for patients taking arthritis medications as it can increase the chances for side effects of the drugs, such as kidney injury.
Diarrhea: Diarrhea can also lead to dehydration. Diarrhea can be caused by arthritis medications, such as NSAIDs, oral gold, and leflunomide. Diarrhea is also a common side effect of misoprostol (Cytotec), a medication that is used to protect the stomach while taking NSAIDs. The doctor may discontinue the drug causing the problem, make a dosage adjustment, and/or add a medication to stop the diarrhea.
Constipation: Constipation generally occurs in people with rheumatoid arthritis because of medications. While constipation can happen with almost any medication, it is most common with the narcotic pain medications, including hydrocodone (Vicodin), propoxyphene (Darvocet), and others. People taking these medications should stay well hydrated. If patients with rheumatoid arthritis notice new constipation, the doctor should be notified.
Dark stools: Dark-colored stools can be caused by bleeding from the stomach. Bleeding from the stomach can be caused by inflammation of the stomach lining (gastritis) or ulcers. Gastritis and stomach ulcers are side effects from aspirin or any other NSAID. People with dark stools should notify their doctor immediately.
Insomnia: Insomnia is a real hassle. It is not fun and also is not healthy for people with rheumatoid arthritis, who require good sleep as part of managing their inflammation. Insomnia can occur because painful joints keep people with rheumatoid arthritis awake. It can also be caused by medications, particularly cortisone medications such as prednisone (Orasone) and prednisolone. There are ways of managing insomnia, and the doctor should be notified if it becomes a regular problem.
Get the latest health and medical information delivered direct to your inbox FREE!